Controllability of a string submitted to unilateral constraint
Annales de l'I.H.P. Analyse non linéaire, Volume 27 (2010) no. 4, p. 1097-1119
This article studies the controllability property of a homogeneous linear string of length one, submitted to a time dependent obstacle (described by the function {ψ(t)} 0tT ) located below the extremity x=1. The Dirichlet control acts on the other extremity x=0. The string is modelled by the wave equation y -y xx =0 in (t,x)(0,T)×(0,1), while the obstacle is represented by the Signorini's conditions y(t,1)ψ(t), y x (t,1)0, y x (t,1)(y(t,1)-ψ(t))=0 in (0,T). The characteristic method and a fixed point argument allow to reduce the problem to the analysis of the solutions at x=1. We prove that, for any T>2 and initial data (y 0 ,y 1 )H 1 (0,1)×L 2 (0,1) with ψ(0)y 0 (1), the system is null controllable with controls in H 1 (0,T). Two distinct approaches are used. We first introduce a penalized system in y ϵ , transforming the Signorini's condition into the simpler one y ϵ,x (t,1)=ϵ -1 [y ϵ (t,1)-ψ(t)] - , ϵ being a small positive parameter. We construct explicitly a family of controls of the penalized problem, uniformly bounded with respect to ϵ in H 1 (0,T). This enables us to pass to the limit and to obtain a control for the initial equation. A more direct approach, based on differential inequalities theory, leads to a similar positive conclusion. Numerical experiments complete the study.
Cet article étudie les propriétés de contrôlabilité d'une corde homogène de longeur un, soumise à un obstacle dépendant du temps (décrit par la fonction {ψ(t)} 0tT ) à l'extrémité x=1. Le contrôle Dirichlet agit à l'extrémité x=0. La corde est modélisée par l'équation des ondes y -y xx =0 dans (t,x)(0,T)×(0,1), tandis que l'obstacle est représenté par les conditions de Signorini y(t,1)ψ(t), y x (t,1)0, y x (t,1)(y(t,1)-ψ(t))=0 sur (0,T). La méthode des caractéristiques et un argument de point fixe permettent de réduire le problème à l'analyse des solutions en x=1. Nous prouvons que, pour tout T>2 et donnée initiale (y 0 ,y 1 )H 1 (0,1)×L 2 (0,1) avec ψ(0)y 0 (1), le système est contrôlable à zéro avec des contrôles dans H 1 (0,T). Deux approches sont utilisées. On introduit tout d'abord un système pénalisé en y ϵ , transformant les conditions de Signorini en l'égalité y ϵ,x (t,1)=ϵ -1 [y ϵ (t,1)-ψ(t)] - , ϵ étant un paramètre positif. On construit explicitement une famille de contrôle du problème pénalisé uniformément bornée par rapport à ϵ dans H 1 (0,T). Cela nous permet de passer à la limite et d'obtenir un contrôle pour le système initial. Une approche plus directe, relevant de la théorie des inéquations différentielles, conduit à un résultat positif similaire. Quelques applications numériques complètent l'étude.
DOI : https://doi.org/10.1016/j.anihpc.2010.02.003
Classification:  35L85,  65M12,  74H45
Keywords: Nonlinear boundary controllability, Unilateral constraint, Penalization, Fixed point method
@article{AIHPC_2010__27_4_1097_0,
     author = {Ammar-Khodja, Farid and Micu, Sorin and M\"unch, Arnaud},
     title = {Controllability of a string submitted to unilateral constraint},
     journal = {Annales de l'I.H.P. Analyse non lin\'eaire},
     publisher = {Elsevier},
     volume = {27},
     number = {4},
     year = {2010},
     pages = {1097-1119},
     doi = {10.1016/j.anihpc.2010.02.003},
     zbl = {1194.35454},
     mrnumber = {2659159},
     language = {en},
     url = {http://www.numdam.org/item/AIHPC_2010__27_4_1097_0}
}
Ammar-Khodja, Farid; Micu, Sorin; Münch, Arnaud. Controllability of a string submitted to unilateral constraint. Annales de l'I.H.P. Analyse non linéaire, Volume 27 (2010) no. 4, pp. 1097-1119. doi : 10.1016/j.anihpc.2010.02.003. http://www.numdam.org/item/AIHPC_2010__27_4_1097_0/

[1] P. Bénilan, M. Pierre, Inéquation diffé rentielles ordinaires avec obstacles irréguliers, Ann. Fac. Sci. Toulouse 1 (1979), 1-8 | Numdam | MR 533595

[2] J.-M. Coron, Control and Nonlinearity, Mathematical Surveys and Monographs vol. 136, American Mathematical Society, Providence, RI (2007) | MR 2302744

[3] Y. Dumont, L. Paoli, Vibrations of a beam between obstacles. Convergence of a fully discretized approximation, Mathematical Modelling and Numerical Analysis 40 (2006), 705-734 | Numdam | MR 2274775 | Zbl 1106.74057

[4] N. Kikuchi, J.T. Oden, Contact Problems in Elasticity: A Study of Variational Inequalities and Finite Element Methods, Studies in Applied Mathematics vol. 8, SIAM, Philadelphia, PA (1988) | MR 961258 | Zbl 0685.73002

[5] J.U. Kim, A boundary thin obstacle problem for a wave equation, Commun. Partial Differential Equation 14 (1989), 1011-1026 | MR 1017060 | Zbl 0704.35101

[6] G. Lebeau, M. Schatzman, A wave problem in a half space with a unilateral constraint at the boundary, J. Differential Equations 53 (1984), 309-361 | MR 752204 | Zbl 0559.35043

[7] J.-L. Lions, Controlabilité exacte, pertubations et stabilisation de systemes distribués, vol. 8, RMA, Masson, Paris (1988) | MR 870385 | Zbl 0653.93002

[8] J.E. Rivera, H.P. Oquendo, Exponential decay for a contact problem with local damping, Funkcialaj Ekvacioj 42 (1999), 371-387 | MR 1745310 | Zbl 1142.35491

[9] D.L. Russell, Controllability and stabilizability theory for linear partial differential equations: recent progress and open questions, SIAM Review 20 (1978), 639-739 | MR 508380 | Zbl 0397.93001

[10] M. Schatzman, An hyperbolic problem of second order with unilateral constraints: the vibrating string with a concave obstacle, J. Mathematical Analysis and Applications 73 (1980), 138-191 | MR 560941 | Zbl 0497.73059

[11] M. Schatzman, Un problème hyperbolique du 2ème ordre avec contrainte unilatérale: la corde vibrante avec obstacle ponctuel, J. Differential Equations 36 (1980), 295-334 | MR 574341 | Zbl 0423.35058

[12] M. Schatzman, M. Bercovier, Numerical approximation of a wave equation with unilateral constraints, Mathematics of Computations 53 (1989), 55-79 | MR 969491 | Zbl 0683.65088

[13] E. Zuazua, Exact controllability for the semilinear wave equation, J. Math. Pures Appl. 69 (1990), 1-31 | MR 1054122 | Zbl 0638.49017